Hail, McKean
- When
- May 2, 4:10 PM EST
- Where
- McKean County, 0.51 mi E of East Bradford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.970, -78.620
A severe thunderstorm produced quarter-sized hail in Bradford.
Destabilization ahead of a surface cold front stationed over Lake Erie, coupled with favorable shear and moisture in the warm sector allowed for an isolated severe thunderstorm to form across northwestern Pennsylvania during the afternoon hours of May 2, 2025. This severe thunderstorm continued progressing slowly to the east, into an environment with steep lapse rates and favorable buoyancy to…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Destabilization ahead of a surface cold front stationed over Lake Erie, coupled with favorable shear and moisture in the warm sector allowed for an isolated severe thunderstorm to form across northwestern Pennsylvania during the afternoon hours of May 2, 2025. This severe thunderstorm continued progressing slowly to the east, into an environment with steep lapse rates and favorable buoyancy to produce hail across portions of McKean County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 2, 2:08 PM EST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 308 PM EDT Fri May 2 2025 .SYNOPSIS... * Periods of showers and thunderstorms today through Saturday; some storms may produce isolated wind damage, hail, and locally heavy rainfall * Largely beneficial multi-day rainfall event likely Sunday through Tuesday; some minor flooding will be possible with any repeated rounds of heavy rain && .NEAR TERM /THROUGH TONIGHT/... Main focus for isolated strong to severe storms will be across western/northwest PA into the evening ahead of a lagging cold front pushing southeast from western OH/Lake Erie. We will continue to monitor upstream trends through the afternoon. Farther downstream, expect scattered to numerous rain showers and ocnl t-storms to move quickly from WSW to ENE across the northwest half of the CWA into the evening. Hires models indicate a lull in precip in the 00-06Z window, then show a wave of low pressure bringing another round of rain across the western/northwest zones during the predawn and early morning hours Saturday. Low remain on the mild side of climo with min temps 50-60F or +10-15F above normal for early May. && .SHORT TERM /SATURDAY THROUGH MONDAY/... Blocking pattern sets up over the weekend with a deep/vertically stacked low in the OH Valley. Rain is expected to extend to the northeast along a cold front extending through CPA into New England. Convection is expected to develop during the afternoon ahead of the advancing cold front within a modestly destabilizing airmass. The quality of buoyancy remains uncertain given potential for early day/persistent cloud cover, but the airmass will be rather moist with pockets of heating to the east of the higher terrain supportive of a isolated damaging wind/hail threat. SPC upgraded the risk level to 2 out 5 across the lower Susquehanna Valley where differential heating/instability and effective shear values would tend to favor more organized/stronger updrafts. The upper level closed low meanders in the Ohio Valley into early next week. Southerly flow on the east side of the low will channel moisture into the area with periods of rain expected Sunday and Monday. While rainfall will be certainly beneficial and bring some relief to drought conditions particularly in the southeast part of the forecast area, we will need to monitor conditions for repeated rounds of heavy rainfall which could produce locally heavy totals and may result in localized flooding in urban and poor drainage areas. WPC has maintained marginal excessive rain risks for Saturday-Monday. This period will remain mild relative vs. climo with the largest departures from normal in the overnight min temps on the order of +10-20F above the historical average. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... Late Fri evening update doesn't make any changes to the newest NBM guidance. The confidence is now very high for a very rainy period for almost all of the long range period. It may dry out in the second half of the week, but some uncertainty exists as to how quickly the upper low moves to the east. Closed lows usually don't move too quickly, but most guidance does have it moving east of our longitude by late Wed or Thursday at the latest. Prev... Blocky pattern with closed low lifting very slowly to the northeast from the Ohio Valley will maintain a strong wet pattern signal over the area through midweek. Initially, rainfall should be beneficial particularly over the southeast zones/Lower Susq where D1/D2 drought conditions have persisted for some time. WPC has indicated a marginal risk of excessive rain with some potential for repeated rounds of rain capable of producing localized flooding risk in urban and poor drainage areas. Models show the upper low feature finally starting to accelerate to the northeast as it interacts with the northern stream flow, which should result in drier conditions toward midweek. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... VFR flying with brief MVFR/IFR restrictions due to scattered showers and t-storms through 00Z. A few strong to severe storms are possible across the far northwest portion of the airspace. Due to the transient nature of convection, have accounted for t-storm impacts through PROB30s at all TAF sites. There is a strong signal for LIFR late tonight into Saturday morning at KBFD with another round of rain probable after 06Z. Outlook... Sat...Periods of rain/showers; isolated strong to svr t-storms possible across the southeast 1/2 of the airspace. Sun-Tue...Frequent rain showers; some locally heavy with prolonged sub-VFR conditions. Wed...Some improvement expected with a decreasing chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Dangelo/Steinbugl AVIATION...Steinbugl
Hazardous Weather Outlook National Weather Service State College PA 111 PM EDT Fri May 2 2025 PAZ006-011-037-031715- Potter-Cameron-Tioga- 111 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong to marginally severe thunderstorms with gusty winds and small hail are possible this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Significant, multi-day rainfall totals of 2 inches or more are forecast through next Tuesday. The long duration rainfall will be largely beneficial, but repeated rounds of heavy rain could produce localized flooding particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-031715- Warren-McKean-Elk- 111 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered severe thunderstorms are possible this afternoon and could produce damaging wind gusts 60 mph or greater and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Significant, multi-day rainfall totals of 2 inches or more are forecast through next Tuesday. The long duration rainfall will be largely beneficial, but repeated rounds of heavy rain could produce localized flooding particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-031715- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 111 PM EDT Fri May 2 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few strong to marginally severe thunderstorms with gusty winds and small hail are possible this afternoon into the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated strong to severe storms are possible on Saturday. Significant, multi-day rainfall totals of 2 inches or more are forecast through next Tuesday. The long duration rainfall will be initially beneficial, but repeated rounds of heavy rain could produce localized flooding particularly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. MRS
The Buffalo radar (KBUF), 109 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail in Bradford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250259.